Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 10, NWS Dodge City, KS

June 22, 1999Kearny County, Kansas

NWS Dodge City, KS issued this tornado warning at Jun 22, 1999, 8:57 PM CDT for Kearny County, Kansas. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 22, 1999, 8:57 PM CDT (01:57 UTC)
Expired
Jun 22, 1999, 9:45 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 9:30 PM CDTHail 1.75Lakin, KS
Jun 22, 9:30 PM CDTThunderstorm Wind 78Lakin, KSBlew six diameter tree limbs down.
Jun 22, 9:45 PM CDTTornado F0Lakin, KSVery brief spin-up/
Jun 22, 9:45 PM CDTHail 0.88Lakin, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2118 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
3.0
Supercell composite
18.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 230157
TORDDC
KSC093-230245-

URGENT - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
857 PM CDT TUE JUN 22 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN KEARNY COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 945 PM CDT

* AT 854 PM CDT... DODGE CITY DOPPLER RADAR INDICATED AND SPOTTERS
  REPORTED THE MOST LIKELY AREA FOR A TORNADO 23 MILES NORTHWEST OF
  LAKIN... MOVING SOUTHWEST AT 5 MPH.  THIS STORM IS ALSO CAPABLE OF
  PRODUCING LARGE HAIL.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHERN KEARNY COUNTY

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

$$

GERARD/SLEIGHTER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Jun 22, 3:36 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jun 22, 3:36 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT TUE JUN 22 1999

DIFFICULT FCST PBLM THIS CYCLE AND RUNNING BHND ON TIME SO WL BE
BRIEF.  MAIN QSTN IS WHAT WL HAPPEN WITH FNT NOW MOVG INTO NRN PLNS
AND HOW WILL IT ACT WITH TIME.

MRNG ANALS CONT TO HV DEEP MARITIME TROPICAL AIRMASS OVR RGN WITH
STRONG LOW LVL SRLY FLOW CONTG TO REINFORCE THE DEEP MSTR.  LEE TROF
NOW SHWG 1002 MB LOW NEAR LAMAR CO WHICH ONLY THE MESO ETA HAD FCST.
THIS FEATURE SHD LINGER IN THE LEE TROF AS THE POLAR FNT MOVES OUT
INTO THE HIGH THETAE AIR THIS EVE TRIGGERING A FAIR AMOUNT OF
CNVCTN.  RAIN COOLING ALONG AND N OF THE BNDRY SHD FORCE IT S THRU
THE LEE TROF WITH THE WRM LOW IN E COLORADO ENDING UP IN THE PNHDNLS
BY MRNG AND JUST S OF THE FNT.  TOUGH TO KNOW WHERE THE BNDRY WL
STOP AS IT WL VERY MUCH DEPEND UPON THE AMOUNT OF CNVCTN TNGT BUT
FOR NOW WL PLAY IT TO MOVE THRU MOST ALL OF MY ZNS BY MRNG BRINGING
EAST TO NORTHEAST UPSLOPE TO MOST AREAS AND WRAPING THE TROPICAL
MOISTURE BACK THRU MY ZNS AGN OVRNGT.  WL MNTN FOG REDVLPG IN ALL
BUT MY FAR WRN ZNS AND A RETURN TO CLOUDY SKIES OVRNGT WITH BEST POPS
TO BE IN THE ERN 1/2 OF MY ZNS.  PER SPC OUTLOOK COULD AGAIN SEE
AN ISOLATED SVR TSTM FIRE LATE THIS AFTN IN HI SBCAPE ALG THE DRY
LINE BEFORE THE OUTFLOW REINFORCED BNDRY ARRIVES.

HAVING MADE THIS COMMITMENT...NEXT CHALLENGE WL BE HOW LONG THE COOL
AIR LASTS OVR THE RGN AND HOW STRONG THE UPSLOPE IS.  MODELS ARE NO
HELP HERE SINCE THEY CANNOT HANDLE THE NON-HYDROSTATIC DYNAMICS. WL
PLAY THIS ONE ENTIRELY BASED ON CONCEPTUAL MODEL HOLDING THE COOLER
AIR WITH UPSLOPE AND A LTL ISENT LIFT THRU WED AND WED NGT BEFORE
FINALLY ALLOWING SOME RETURN FLOW AND DRYING FOR THURSDAY.  END
RESULT IS TO UNDERCUT MOS TEMPS BOTH TMRW AND THURS AND TO INCLUDE
MUCH MORE CLOUD THAN MOS HAS WITH REDVLPG FOG EACH NIGHT.  WILL EITHER
BE HERO OR GOAT ON THIS ONE.

EXTENDED DISCUSSION...

EXTENDED MODELS IN GENERAL AGREEMENT OF WANTING TO DEVELOP A 5H HIGH
SOMEWHERE OVER THE SOUTHERN HALF OF THE U.S. BETWEEN THE ROCKIES AND
THE APPALACHIANS. THE MAIN AREA OF DISAGREEMENT IS THE LOCATION OF
THE CENTER OF THIS HIGH PRESSURE. HOWEVER...MODELS ARE IN AGREEMENT
THAT THE HIGH WILL TAKE ON MORE OF A LATITUDINAL ORIENTATION WITH
ITS AXIS EXTENDING OVER THE KANSAS AREA.

CLOSER TO THE SURFACE THINGS ARE A BIT DIFFERENT.  THE PESKY POOLING
OF ABOVE NORMAL DEW POINTS ACROSS WESTERN KANSAS IS SHOWING LITTLE SIGN
OF FADING UNTIL THE UPCOMING WEEKEND WHEN OUR FIRST GOOD SYNOPTIC
SCALE FEATURE HEADS OUR WAY. AN 850 TROUGH IS PROGGED ON MOST MODELS
TO PUSH THROUGH DURING THE SAT/SUN TIME PERIOD WITH 850 HIGH
PRESSURE BUILDING IN BEHIND IT. THIS MAY BE ENOUGH TO PUSH THE 60+
DEW POINTS/CLOUDS EAST OF OUR AREA TO ALLOW MORE SUN AND DAYTIME
HIGHS CLOSER TO NORMAL. HOWEVER...BY MID WEEK...A RETURN OF HIGHER
DEWPOINTS IS PROGGED ONCE AGAIN.

WITH THE HIGH PRESSURE ALOFT...AND BKN TO OVC LOW LEVEL CLOUDS
EXPECTED...IT WILL BE TOUGH TO GET ANY WIDESPREAD CONVECTION GOING
UNTIL PERHAPS ON THE WEEKEND WHEN THE TROUGH MOVES THROUGH.

MRF HIGH TEMPS LOOK TOO WARM DURING THE DAY...AT LEAST UNTIL THE
WEEKEND...AND PRETTY GOOD FOR THE LOWS.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 066/078 065/081 066 322
GCK 066/079 066/082 065 322
EHA 067/082 064/085 064 222
LBL 067/080 067/082 067 322
.HYS 065/077 065/079 065 332
P28 070/082 070/082 068 333

.DDC...NONE.

JOHNSON/SLEIGHTER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:06 PM CDTSevere Thunderstorm WarningDDCScott54 min
Jun 22, 8:10 PM CDTTornado WarningDDCKearny45 min
Jun 22, 9:45 PM CDTTornado WarningDDCKearny65 min
Jun 22, 9:51 PM CDTSevere Thunderstorm WarningDDCHamilton34 min
Jun 22, 10:12 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton48 min
Jun 22, 10:28 PM CDTSevere Thunderstorm WarningDDCHamilton47 min
Jun 22, 10:46 PM CDTSevere Thunderstorm WarningDDCKearny49 min
Jun 22, 10:51 PM CDTSevere Thunderstorm WarningDDCFinney49 min
Jun 22, 10:56 PM CDTSevere Thunderstorm WarningDDCTrego49 min
Jun 22, 11:28 PM CDTSevere Thunderstorm WarningDDCGray47 min
Jun 22, 11:53 PM CDTSevere Thunderstorm WarningDDCFord47 min
Jun 23, 12:50 AM CDTSevere Thunderstorm WarningDDCClark35 min
Jun 23, 2:45 AM CDTSevere Thunderstorm WarningDDCFinney35 min
Jun 23, 6:42 PM CDTSevere Thunderstorm WarningDDCHamilton48 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.